Texas, 2019

Damaging Winds in Texas, March 9, 2019

March 9, 2019 · NWS LUB · 27 events in 16 counties and zones

Shortly before 1 AM CST, a narrow line of showers and thunderstorms raced out of east-central New Mexico along a Pacific cold front. Although instability was very weak (less than 500 J/kg of CAPE), strong lift along the front sustained these storms for several hours and allowed them to develop southward while sweeping across most of the South Plains, southern Texas Panhandle and portions of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Shortly before 1 AM CST, a narrow line of showers and thunderstorms raced out of east-central New Mexico along a Pacific cold front. Although instability was very weak (less than 500 J/kg of CAPE), strong lift along the front sustained these storms for several hours and allowed them to develop southward while sweeping across most of the South Plains, southern Texas Panhandle and portions of the Rolling Plains. A layer of high winds around 70 mph at 5000 feet was carried to the surface with ease in this convection and resulted in dozens of downbursts with one wind gust measured as high as 80 mph. Damage reports were not available at the time of this entry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 10:54 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 8, 10:54 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
1054 PM CST Fri Mar 8 2019

.DISCUSSION...
Gusty winds mainly associated with sprinkles/light showers are
staying up in advisory criteria across northwestern zones despite
the precip moving east of those areas. Will have the potential for
sustained advisory level winds later tonight as the Pacific front
and maybe additional elevated showers move in from New Mexico.
Have hoisted a Wind Advisory for the northwestern/north-central
six zones.

&&

.PREV DISCUSSION... /issued 1034 PM CST Fri Mar 8 2019/

AVIATION...

A Pacific front has moved through LBB and PVW bringing strong
southwest winds. Expect the front to push through CDS in the next
few hours then for winds to become more westerly at all sites.
Wind speeds will stay up around 20 kts with gusts to 35 kts
through mid afternoon before decreasing to around 10 kts in the
evening.

PREV DISCUSSION... /issued 249 PM CST Fri Mar 8 2019/

DISCUSSION...
This afternoon water vapor continues to show a deep fetch of mid and
high level moisture streaming over the region. Our next Pacific
storm system continues to move eastward and will begin to affect the
area late this evening and overnight. As the system and its dynamics
cross the FA we will see area wide scattered rain showers. Soundings
suggest that off the Caprock there could be minimal instability.
Thus, a rumble of thunder could be heard. While winds will be the
main impact with this storm system the strongest winds will occur
during the morning and early afternoon hours saving the region from
wind advisory strength winds. Blowing dust will also be a concern
during this time frame. Breezy winds will continue throughout the
day tomorrow and begin to taper off from west to east around sunset.

Sunday into Monday will be mostly uneventful as the area falls under
zonal flow and then a quick shortwave ridge. A weak cool front will
move through the area Sunday. The only impact from the front will be
cooler than normal temperatures.

Monday our next Pacific storm system will begin to take shape off
the SOCAL coast. This system appears wetter and windy. Ahead of the
systems arrival, Gulf moisture will begin to stream into the area
providing plenty of cloud cover Monday and isolated rain showers.
The actual dynamics associated with this system will arrive Tuesday.
Tuesday through Wednesday we will see increased precipitation
chances and again, there will be enough instability with this system
to include thunderstorms in the forecast. Wednesday afternoon into
early Thursday winds will increase further (but stay below wind
advisory levels) as the system exits the region.

Friday, an upper level longwave trough will stretch across much of
the western CONUS as a surface cool front moves through the FA
dropping temperatures back down below normal.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM CST Saturday for TXZ021>023-027>029.

&&

07/08
Hazardous weather outlook, Mar 8, 10:49 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1049 PM CST Fri Mar 8 2019

TXZ021>044-091700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1049 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Strong winds of 25 to 40 mph can be expected overnight mainly
across the extreme southwestern Panhandle and the northern South
Plains. A Wind Advisory is in effect until 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy to potentially windy conditions Saturday could create
elevated fire weather conditions.

Isolated to scattered thunderstorms will be possible Monday
through Tuesday night as a strong storm system cross the region.
Severe weather is not expected.

In the hours before

Local storm report, Mar 8, 8:50 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CST FRI MAR 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     NON-TSTM WND GST 9 WSW EARTH             34.19N 102.56W
03/08/2019  M58 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB1900087

WESTON

The radar

The Cannon AFB radar (KFDX), 85 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
March 9, 12:55 AM CST
Where
Parmer County, 0.57 mi W of Friona Benger Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -102.690

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Bailey

When
March 9, 1:10 AM CST
Where
Bailey County, 0.9 mi SW of Muleshoe to 2.92 mi S of Muleshoe Warren Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.210, -102.740

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lamb

When
March 9, 1:20 AM CST
Where
Lamb County, 8.47 mi NNW of Sudan to 6.89 mi N of Sudan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -102.560

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Castro

When
March 9, 1:40 AM CST
Where
Castro County, 2.82 mi NNE of Hart
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.420, -102.110

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lamb

When
March 9, 1:50 AM CST
Where
Lamb County, 4.49 mi NNE of Hart Camp to 9.17 mi E of Hart Camp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.090, -102.120

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Swisher

When
March 9, 1:55 AM CST
Where
Swisher County, 1.84 mi ENE of Tulia
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.540, -101.740

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Swisher

When
March 9, 2:04 AM CST
Where
Swisher County, 1.14 mi W of Vigo Park to 3.71 mi ESE of Vigo Park
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -101.500

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hockley

When
March 9, 2:10 AM CST
Where
Hockley County, 1.5 mi SSE of Levelland Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -102.360

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hale

When
March 9, 2:10 AM CST
Where
Hale County, 0.9 mi NE of (Pvw)hale Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.180, -101.710

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hockley

When
March 9, 2:15 AM CST
Where
Hockley County, 5.86 mi WSW of Roundup to 3.68 mi SW of Roundup
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.190

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hale

When
March 9, 2:15 AM CST
Where
Hale County, 0.69 mi S of (Pvw)hale Co Arpt to 0.87 mi SE of (Pvw)hale Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
34.160, -101.720

Measured by the Plainview AWOS.

Thunderstorm Wind, Briscoe

When
March 9, 2:25 AM CST
Where
Briscoe County, 6.42 mi ESE of Silverton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.450, -101.190

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Floyd

When
March 9, 2:29 AM CST
Where
Floyd County, 3.7 mi ENE of South Plains to 8.64 mi ENE of South Plains
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.240, -101.260

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hale

When
March 9, 2:30 AM CST
Where
Hale County, 2.15 mi NNE of Abernathy Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.880, -101.760

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Briscoe

When
March 9, 2:30 AM CST
Where
Briscoe County, 6.42 mi ESE of Silverton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.450, -101.190

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lubbock

When
March 9, 2:33 AM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

Measured at Lubbock airport.

Thunderstorm Wind, Terry

When
March 9, 2:35 AM CST
Where
Terry County, 2.15 mi SSE of Brownfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.150, -102.270

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Briscoe

When
March 9, 2:35 AM CST
Where
Briscoe County, 2.82 mi NNW of Quitaque
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.410, -101.060

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lubbock

When
March 9, 2:40 AM CST
Where
Lubbock County, 5.79 mi SSW of Wolfforth
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.050

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hall

When
March 9, 2:41 AM CST to 2:45 AM CST
Where
Hall County, 1.49 mi SSW of Lesley
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -100.810

Gusts of 60 to 66 mph for four minutes. Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hall

When
March 9, 2:45 AM CST
Where
Hall County, 3.17 mi WSW of Turkey
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.380, -100.930

A sustained wind speed of 53 mph preceded this gust to 80 mph. Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Motley

When
March 9, 3:05 AM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Childress

When
March 9, 3:16 AM CST
Where
Childress County, 1.14 mi E of (Cds)childress Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.280

Measured by the Childress ASOS.

Thunderstorm Wind, Crosby

When
March 9, 3:20 AM CST
Where
Crosby County, 7.11 mi SSE of Crosbyton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -101.170

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Childress

When
March 9, 3:20 AM CST
Where
Childress County, 2.76 mi N of Childress
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.460, -100.200

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Crosby

When
March 9, 3:25 AM CST
Where
Crosby County, 7.11 mi SSE of Crosbyton Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -101.170

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Cottle

When
March 9, 3:44 AM CST
Where
Cottle County, 2.37 mi SSE of Hackberry
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.900, -100.130

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800492, 800491, 800490, 800489, 800488, 800487, 800486, 800484, 800485, 800482, 800483, 800481, 800480, 800478, 800479, 800477, 800475, 800476, 800474, 800473, 800472, 800471, 800470, 800468, 800469, 800467, 800466.